Dinah was rescued from the Yavapai Humane Society with a severe skin condition. Her skin is literally falling off her body…Dinah is a 4 year old Border Collie that was adopted on 07/19/12 from the Yavapai Humane Society. She was surrendered on 11/07/12 as a euthanasia request because the owner was going to be hospitalized for a considerable length of time and the caretaker could not afford the medication that Dinah was on for her allergies. She did not have the skin condition and was not on meds prior to being adopted.
She will be started on antibiotics and pain medication right away. As always, we will keep everyone updated on her condition.
Medical Update, Dec. 12th: Friends, it is with a very heavy heart that I tell you that we had to help Dinah cross The Bridge a short while ago.
We submitted bloodwork on Dinah and had preliminary results that her white blood cell count was extremely high. The cell ID part of the report was pending a pathologist review. Her count was 85,000; normal is up to about 15,000.
This morning the pathology review came in and the white blood cells are neoplastic (part of a tumor). Our vets spoke to the pathologist to determine his level of confidence that this meant a leukemia type of scenario and he was very confident. The types of cells we should have been seeing with just a “horrible skin infection” would have been very different than the ones the blood panels found. It tied together now with her skin- epitheliotropic lymphoma is essentially cutaneous lymphosarcoma and the prognosis for this type of cancer is grave. The fact that her bone marrow was now producing all these cancer cells and the fact that cutaneous lymphosarcoma is not very responsive to treatment told us that she was suffering and we needed to let her go.
I’m so sorry that there wasn’t anything more we could do for her except to help end her suffering. The thought is that she was misdiagnosed at some point (hard to say as we do not have complete vet records) and started on the Temaril-p for what was thought to be an allergy related skin infection. The cancer has been there for a while but was likely suppressed for a time by the corticosteroid in the medication.
R.I.P. sweet Dinah.